Alabama, 2010

Hail and Damaging Winds in Alabama, August 2, 2010

August 2, 2010 · NWS BMX · 4 events in 4 counties and zones

A hot and very moist boundary layer resulted in the development of a moderately unstable air mass. The presence of a weak synoptic boundary across southern Georgia north northwestward into northern Mississippi served to focus diurnally enhanced storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A hot and very moist boundary layer resulted in the development of a moderately unstable air mass. The presence of a weak synoptic boundary across southern Georgia north northwestward into northern Mississippi served to focus diurnally enhanced storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 2, 11:21 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 2, 11:21 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1221 PM CDT MON AUG 2 2010

.UPDATE...FOR 18Z AVIATION.

&&

.DISCUSSION...

EXTENSIVE CLOUD COVER OVER THE NORTHERN HALF OF GEORGIA HAS BLED
INTO EXTREME REACHES OF NORTHEAST ALABAMA THIS MORNING...AND THIS IS
GOING TO CHANGE THE GAME SOMEWHAT TODAY.  OBVIOUSLY WITH THE CLOUD
COVER AND THE EFFECTS OF THE TROUGH CAUSING THE CLOUD COVER...
TEMPERATURES WILL NOT BE AS WARM ACROSS EASTERN THIRD OF THE CWA.
HAVE ADJUSTED ACCORDINGLY.  THE BAD NEWS IS THAT IT LOOKS LIKE
WE WILL REMAIN ON TRACK FOR HIGH TEMPERATURES ACROSS THE WEST AND
SOUTH...SO THE HEAT ADVISORY WILL CONTINUE.

AS FAR AS PRECIP TODAY...THIS CLOUD COVER WILL ALSO DIMINISH ANY
SIGNIFICANT TS DEVELOPMENT TODAY...BUT SINCE WE ONLY HAVE SLIGHT
CHANCE POPS IN THIS AREA...WILL CONTINUE WITH THAT CATEGORY.  CU
DEVELOPMENT WILL AGAIN BE SLOW TODAY.  CONVECTIVE TEMPERATURES OFF
OF THE 12Z SOUNDING ARE SHOWING A 93-95 RANGE...SO WE STILL HAVE A
WAYS TO GO TO HIT THAT MARK.  IT WILL HAPPEN THOUGH...AND WE CAN
EXPECT TO SEE SHOWERS START IN THE NOON TO 2 PM TIME FRAME...AND
THUNDER TO START SHORTLY THEREAFTER.

PLEASE REMEMBER WE HAVE POSTED A NUMBER OF ITEMS ON OUR HOMEPAGE
CONCERNING HEAT AND HEAT RELATED ISSUES.

&&

.AVIATION...18Z TAF DISCUSSION.

VFR CONDITIONS THROUGH THE TAF PERIOD WITH LIGHT AND VARIABLE
WINDS.  WILL HAVE TO DEAL WITH SH/TS AGAIN THIS AFTERNOON...BUT THEY
ARE EXPECTED TO BE VERY ISOLATED IN NATURE...SO WE WILL HAVE TO
MONITOR AND AMEND AS NECESSARY.

FOG TONIGHT WILL AGAIN DEPEND ON ANY SITE THAT RECEIVES RAINFALL...
SO WILL HAVE WAIT UNTIL 00Z ISSUANCE TO SEE IF ANYBODY ACTUALLY GETS
RAIN.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX)
AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE
CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED
FOR ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY FOR ALL OF CENTRAL
ALABAMA.

&&

27
Hazardous weather outlook, Aug 2, 1:57 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT MON AUG 2 2010

ALZ011>015-017>050-031957-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
257 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA.
AFTERNOON HIGHS WILL ONCE AGAIN BE IN THE UPPER 90S TO LOWER
100S...WITH HEAT INDICES OF 105 TO 115 DEGREES. LOWS TONIGHT WILL
ONLY FALL INTO THE MID 70S...PROVIDING LITTLE RELIEF FROM THE HEAT.

A FEW STRONG STORMS ARE POSSIBLE UNTIL 9 PM ACROSS ALL OF CENTRAL
ALABAMA. THE MAIN THREATS WILL BE WIND GUSTS UP TO 45 MPH AND BRIEF
HEAVY RAINFALL AND INTENSE FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE EXCESSIVE HEAT WARNING WILL BE VALID THROUGH TUESDAY EVENING
AS HOT AND MUGGY CONDITIONS CONTINUE.  HEAT INDICES OF 105-115
DEGREES WILL BE LIKELY AGAIN ON TUESDAY AFTERNOON...AND OVERNIGHT
LOW ONLY DROPPING INTO THE MIDDLE TO UPPER 70S.

TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES COOLER ON
WEDNESDAY...BUT STILL HOT...SO A HEAT ADVISORY HAS BEEN ISSUED FOR
WEDNESDAY AND MAY NEED TO BE EXTENDED EVEN FURTHER. HEAT INDICES WILL
BE IN THE 105 TO 112 DEGREE RANGE IN MANY LOCATIONS. LOW TEMPERATURES
WILL BE MILD AND GENERALLY NEAR 75 DEGREES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Aug 2, 12:44 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT MON AUG 2 2010

ALZ041-021930-
AUTAUGA AL-
144 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUTAUGA COUNTY UNTIL 230
PM CDT...

AT 142 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 8 MILES SOUTH OF PLECHER...OR 10 MILES NORTHEAST OF
VALLEY GRANDE...MOVING SOUTH SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VIDA JUNCTION...
  MULBERRY...
  AUTAUGAVILLE...
  BOOTH...
  DAWSON MILL...

GOGGINS
Special weather statement, Aug 2, 1:42 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT MON AUG 2 2010

ALZ023-031-032-022030-
GREENE AL-HALE AL-TUSCALOOSA AL-
242 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
NORTHEASTERN GREENE AND NORTHERN HALE COUNTIES UNTIL 330 PM CDT...

AT 236 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHWEST OF MOUNDVILLE...OR 14 MILES SOUTHWEST
OF NORTHPORT...MOVING SOUTH SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...AS WELL AS
FREQUENT CLOUD TO GROUND LIGHTNING

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KNOXVILLE...
  MOUNDVILLE...
  AKRON...
  EVANSVILLE...
  WEDGEWORTH...

GOGGINS
Special weather statement, Aug 2, 1:47 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT MON AUG 2 2010

ALZ037-022030-
TALLAPOOSA AL-
247 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA COUNTY UNTIL
330 PM CDT...

AT 248 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HILLABEE CREEK...OR 8 MILES NORTHEAST OF ALEXANDER
CITY...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ALEXANDER CITY...
  DADEVILLE...
  HILLABEE CREEK...
  JACKSONS GAP...
  WIND CREEK STATE PARK...

GOGGINS
Special weather statement, Aug 2, 2:11 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT MON AUG 2 2010

ALZ024-025-022100-
JEFFERSON AL-SHELBY AL-
311 PM CDT MON AUG 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON AND CENTRAL
SHELBY COUNTIES UNTIL 400 PM CDT...

AT 312 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR RIVERCHASE...OR NEAR HOOVER.  THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...INCLUDING
FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PELHAM...
  HELENA...
  ALABASTER...
  CHELSEA...
  INDIAN SPRINGS VILLAGE...

GOGGINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tallapoosa

When
August 2, 2:17 PM CST
Where
Tallapoosa County, 1.35 mi ENE of Bevelle
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.930, -85.930

Numerous trees toppled in and around Alexander City.

Thunderstorm Wind, Shelby

When
August 2, 2:28 PM CST
Where
Shelby County, 1.5 mi SSE of New Hope
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.350, -86.740

Several trees knocked down, some onto power lines along Parkview Circle and Indian Crest Drive.

Hail, Lee

When
August 2, 3:33 PM CST
Where
Lee County, 2.71 mi WNW of Salem
Measured
1 in hail
Reported by
Public
Coordinates
32.620, -85.270

Thunderstorm Wind, Russell

When
August 2, 4:15 PM CST
Where
Russell County, 0.58 mi W of Phenix City
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.470, -85.010

A few trees were knocked down in the Phenix City area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254468, 254470, 254471, 254472.